Acid Reflux Treatment Increases Fracture Risk in Postmenopausal Women
Postmenopausal women who take proton pump inhibitors (e.g., cimetidine [Tagamet], omeprazole [Prilosec], others) are at increased risk of experiencing hip fracture, according to a new study published on BMJ. Proton pump inhibitors (PPIs) are a popular and commonly prescribed treatment for acid reflux, peptic ulcer, and heartburn.
Acid reflux treatment can be bad for bones
For years, there has been concern about the prolonged use of PPIs and the increased risk of fractures because the drugs inhibit the absorption of calcium, which in turn has a detrimental effect on bone health. This is especially true among postmenopausal women, who are already at high risk for osteoporosis.
In this new study from researchers at Massachusetts General Hospital, data from 79,899 postmenopausal women over an eight-year period (2000 to 2008) were evaluated for a relationship between hip fractures and use of PPIs. The investigators accounted for factors such as body weight, exercise, smoking, alcohol use, calcium supplement use, and calcium intake from diet.
Use of PPIs increased from 6.7% in 2000 to 18.9% in 2008. Overall there were 893 hip fractures recorded during the study period. Analysis of the data showed that postmenopausal women were at a 35% increased risk of experiencing a hip fracture if they had been taking acid reflux treatment. This percentage rose to 50% among women who were current or former smokers.
Compared with women who did not regularly use acid reflux treatment, regular users had a higher body mass index, got less exercise, consumed less alcohol, and were more likely to have a history of osteoporosis.
Although several previous studies also reported that use of PPIs was associated with an increased risk of fracture, they tended to have limitations, including a retrospective design, no control for dietary and lifestyle factors, and small sample size.
The results of those studies were sufficient to prompt the Food and Drug Administration to issue a warning in May 2010 about a potential association between use of PPIs and fracture risk, but the agency also noted that more data were needed.